ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Convergence of Upwind Finite Difference Schemes for a Scalar Conservation Law with Indefinite Discontinuities in the Flux Function

Mishra, Siddhartha (2005) Convergence of Upwind Finite Difference Schemes for a Scalar Conservation Law with Indefinite Discontinuities in the Flux Function. In: SIAM Journal on Numerical Analysis, 43 (2). pp. 559-577.

[img] PDF
full.pdf
Restricted to Registered users only

Download (216Kb) | Request a copy

Abstract

We consider the scalar conservation law with flux function discontinuous in the space variable, i.e., $u_t + (H(x)f(u) + (1 − H(x))g(u))_x = 0$ in $R \times R_+$, (0.1) $u(0, x) = u_0(x) in \R$, where H is the Heaviside function and f and g are smooth with the assumptions that either f is convex and g is concave or f is concave and g is convex. The existence of a weak solution of (0.1) is proved by showing that upwind finite difference schemes of Godunov and Enquist–Osher type converge to a weak solution. Uniqueness follows from a Kruzkhov-type entropy condition. We also provide explicit solutions to the Riemann problem for (0.1). At the level of numerics, we give easyto-implement numerical schemes of Godunov and Enquist–Osher type. The central feature of this paper is the modification of the singular mapping technique (the main analytical tool for these types of equations) which allows us to show that the numerical schemes converge. Equations of type (0.1) with the above hypothesis on the flux may occur when considering the following scalar conservation law with discontinuous flux: $u_t + (k(x)f(u))_x = 0$, (0.2) $u(0, x) = u_0(x)$, with f convex and k of indefinite sign.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Society for Industrial and Applied Mathematics.
Keywords: Conservation laws;discontinuous fluxes;finite differences;singular mapping.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 22 Jul 2008
Last Modified: 19 Sep 2010 04:47
URI: http://eprints.iisc.ernet.in/id/eprint/15157

Actions (login required)

View Item View Item